Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 211, NWS Bismarck, ND

July 18, 2018McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2018, 2:21 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Jul 18, 2018, 3:15 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 152 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KBIS 181921
SVRBIS
NDC053-105-182015-
/O.NEW.KBIS.SV.W.0211.180718T1921Z-180718T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
221 PM CDT WED JUL 18 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern McKenzie County in northwestern North Dakota...
  East central Williams County in northwestern North Dakota...

* Until 315 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located 15 miles west of 4
  Bears Lodge, or 22 miles northeast of Watford City, moving
  northwest at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern McKenzie and east central Williams Counties, including
  the following locations... White Tail Bay Recreation Area, Tobacco
  Garden Bay Recreation Area, Keene, Charlson and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
      4813 10277 4811 10274 4809 10276 4809 10271
      4806 10267 4768 10283 4786 10336
TIME...MOT...LOC 1921Z 135DEG 4KT 4802 10291 

HAIL...1.00IN
WIND...<50MPH
 
$$

HARGROVE
2 follow-up statements
055 
WWUS53 KBIS 181951
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
251 PM CDT WED JUL 18 2018

NDC053-105-182015-
/O.CON.KBIS.SV.W.0211.000000T0000Z-180718T2015Z/
McKenzie ND-Williams ND-
251 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN MCKENZIE AND EAST CENTRAL WILLIAMS COUNTIES...

At 251 PM CDT, a severe thunderstorm was located 18 miles northeast
of Watford City, moving northwest at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Keene, White Tail Bay Recreation Area, Tobacco Garden Bay Recreation
Area and Charlson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
      4813 10277 4811 10274 4809 10276 4809 10271
      4806 10267 4780 10288 4786 10336
TIME...MOT...LOC 1951Z 135DEG 12KT 4801 10305 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
599 
WWUS53 KBIS 182012
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
312 PM CDT WED JUL 18 2018

NDC053-105-182021-
/O.EXP.KBIS.SV.W.0211.000000T0000Z-180718T2015Z/
McKenzie ND-Williams ND-
312 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE AND EAST
CENTRAL WILLIAMS COUNTIES WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However, 
heavy rain is still possible with this thunderstorm.

LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
      4813 10277 4811 10274 4809 10276 4809 10271
      4806 10267 4780 10288 4786 10336
TIME...MOT...LOC 2011Z 135DEG 4KT 4802 10307 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:18 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 12:18 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1218 PM CDT Wed Jul 18 2018

.UPDATE...
Issued at 1215 PM CDT Wed Jul 18 2018

Showers and thunderstorms have been slow to move north today.
Short-term models are indicating within the next two hours more
robust and widespread development should occur.

UPDATE Issued at 850 AM CDT Wed Jul 18 2018

Not many changes made for this update. Slight tweaks were made to
precip chances based on latest radar and short-term model trends.
Showers and thunderstorms will continue across southwest North
Dakota and should spread further north and east through the day.
Fog has dissipated across northwest North Dakota.

UPDATE Issued at 601 AM CDT Wed Jul 18 2018

Current radar observations show showers with a few embedded
weak thunderstorms across southwest North Dakota streaming in
from South Dakota. These showers and storms will continue through
the morning hours, while spreading further north and east.
Manually adjusted probability of precipitation across the
southwest to better match observations and expected short term
trends. Manually adjusted sky cover conditions as well based on
current satellite observations.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CDT Wed Jul 18 2018

Scattered showers and thunderstorms across western and central
North Dakota today and tonight.

An upper level low over eastern Montana will slowly track eastward
through the Dakotas today and tonight, with the center of the
closed low located over the North Dakota/South Dakota border. This
low will provide the region with broad synoptic scale lift within
a weakly sheared yet unstable environment. This will lead to the
continued chances for scattered showers and thunderstorms across
western and central North Dakota today and tonight. With 0 to 6 km
bulk shear values below 20 kts across the area and weak winds
aloft, slow moving air mass thunderstorms will be the most likely
storm mode. These storms are unlikely to become severe, however
locally heavy rainfall may pose a threat. South central North
Dakota appears to have the greatest risk for heavy rainfall, where
the 00z iterations of the NAM/GFS both suggest moderate to high
precipitable water values. In addition, the latest suite of CAM
model guidance is in good agreement in showing moderate to heavy
storms training over south central North Dakota today and tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 210 AM CDT Wed Jul 18 2018

More showers and thunderstorms across North Dakota Thursday
through Thursday night, drying out for Friday and Saturday.
Seasonable to below average temperatures highlight the long term
forecast.

The upper level low that will affect the area on Wednesday and
Wednesday night will continue to affect the area on Thursday and
Thursday night. As this low slowly moves eastward into Minnesota,
scattered showers and storms will develop on the backside of the
low and affect mainly central and eastern North Dakota on Thursday
and Thursday night, moving out of the state Friday morning. The
environment is slightly more favorable for a few stronger storms
across southern North Dakota on Thursday, where bulk shear values
are between 30 and 35 kts and collocated with a narrow region of
instability where MUCAPE values exceed 2000 J/kg.

A ridge builds in from the west on Friday and Saturday, bringing
calm and dry weather with it for all of western and central North
Dakota. The latest blend of model guidance suggests high
temperatures in the 70s and 80s this weekend, which agrees well
with ECME MOS guidance and forecast GFS BUFR soundings.

Thunderstorms return to North Dakota late Saturday night through
Sunday night as both the GFS and the ECMWF show a potent shortwave
trough with an associated surface cold front moving through the
state. This looks to be the next chance for severe weather across
western and central North Dakota, with moderate to high shear
expected along with moderate instability and good forcing for
ascent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed Jul 18 2018

Expect VFR at all terminals through the TAF period. The main
concern will be the continued development of scattered showers
and thunderstorms through tonight. Gusty and erratic winds are
possible near thunderstorms, with locally heavy rainfall and
occasional lightning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...TK
LONG TERM...TK
AVIATION...AJ
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
605 AM CDT Wed Jul 18 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
605 AM CDT Wed Jul 18 2018 /505 AM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across western and central
North Dakota today and tonight. Severe weather is
not expected. Locally heavy rainfall is possible, especially
across south central North Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected across western and central
North Dakota Thursday through Thursday night. Severe weather is
not expected. Locally heavy rainfall is possible, especially
across southern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TJK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:44 PM CDTSevere Thunderstorm WarningBISMountrail, Williams31 min
Jul 18, 3:25 PM CDTSpecial Weather StatementBISMountrail35 min
Jul 18, 3:55 PM CDTSevere Thunderstorm WarningBISBurke, Divide65 min
Jul 18, 4:04 PM CDTSpecial Weather StatementBISWells41 min
Jul 18, 4:11 PM CDTSpecial Weather StatementBISBottineau49 min
Jul 18, 4:56 PM CDTSevere Thunderstorm WarningBISBurke31 min
Jul 18, 5:03 PM CDTSpecial Weather StatementBISWells42 min
Jul 18, 5:06 PM CDTSpecial Weather StatementBISRolette39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.